fluid electrolytes chapter 27

Terms in this set (59)

Sodium primarily regulates extracellular fluid volume and plays a role in muscle contraction and transmission of nerve impulses, really affects the brain. It also influence ICF volume. The daily suggested intake of sodium is not more than 2,300mg/day or no more than 1,500mg/day for persons 51 years of age and older.

HYPONATREMIA
Na+ less than 135mEq/L Na+<135mEq/L
*it could be because too excessive sodium loss or excessive water intake.
*too much fluid and sodium is deluted = delusional hyponatremia
*frequent tap water enemas
*sweating and drinking too much water.
*psychogenic polydipsia.
*excessive admin of hypotonic saline.

too much water shifts from the exctracellular space into the cells.
sodium can also be lost via the kidneys, gi tract, or skin.
Aggressive use of diuretics

patient could be vomiting, diarrhea, muscle cramps, lethargy, stooper, coma.

Treatment from the nurse will be
*MAIN thing to do is figure out why.
*fluid intake restrictions
*administer hypertonic solution like 3% sodium chloride slowly, an order could look like (250ml of 3% NaCL intravenously at 25ml/h)
*watch I&O
*watch cns is changing so watch for
confusion
* watch cardio

eat salt, processed food and meat, bread and dairy

HYPERNATREMIA
Na+ exceeding 145mEq/L caused by a gain of sodium in excess of water or by a loss of water, so your interstitial fluid has way too much sodium & because water follows salt too much water shifts out of the cell and vascular space to the interstitial fluid causing cellular dehydration and intravascular volume depletion.
Sodium pulls water out of cells, the kidneys excrete the water then hypvolemia

This can happen via
*ingesting too much salt without water
*iv infusion of hypertonic saline, sodium bicarbonate, or isotonic saline.
*trauma to the thirst center.
*unconscious state
*hypertonic tube feeding

Excessive diarrhea can cause hypernatremia if you loose more water than salt
increased insensible loss, sweating and heavy breathing.
Diabetes insipuds
and for any reason you cant consume water.

Symptoms you will see
headache, neuro disoriented, confused
maybe seziour, coma, this is because of cellular changes in the brain

Treatment by nurse
gradually lower sodium level.
*give hypotonic solution, ie, 0.45 NaCl or 0.3%NaCl, hypotonic solution so the sodium will come out of the vascular space into the cell again.
*if diabetes insipidus is the issue you may give desmopressins or vasopressins.
ALSO
*monitor fluid and electrolytes

Remember both severe hypo and hyper natremia can cause coma/death
Calcium works by
is is supplied via diet.
you need vitamin d so that calcium can be absorbed in the gi tract
this increases excretion of phosphorus via the kidneys, if you have low phosphorus you get high calcium.

if we need calcium PTH is released to break down bone to release the calcium from the bone to the circulatory system. It also tells the intestines and kidneys to reabsorb calcium

If we have too much calcium the the thyroid gland releases calcitonin to decrease calcium levels in the blood by stopping bone absorption into the blood.

HYPOCALCEMIA less than 8.5%
caused by
*maybe a parathyroid removal, hypoparathyroidism.
*hyperphosphatemia, (+phosphorus)
*vitamin D deficiency
*Hypocalcemia or low serum calcium levels can affect clotting. the nurse should take extra care to check for bruising or bleeding, so patient doesnt bleed out

symptoms will be mainly:
Most important
*numbness and tingling in face and fingers, around the mouth, pins/needles
*trousseaus (spasms doing bp check)
*weakness
*emotionally unstable
*muscle cramps
*hypotension
*bradycardia
*dyspnea
*hyperactive deep tendon reflexes
SEVERE HYPOCALCEMIA
*Tetany
*Sezuires
*decreased myocardial contractions
*poor clotting
*EKG shows shortened QT intervals.

Treatment for hypocalcemia are:
*oral replacement diet, or calcium supplement.
*increase vitamin D
*iv calcium replacement

For hypocalcemia the nurse should monitor and be concerned about:
cardiac decreased status, arrhythmia.
nurse will treat via:
iv calcium or oral calcium
educate on diet to eat:
low fat dairy like milk, cheese, yoghurt,
along with leafy green vegetables

HYPERCALCEMIA
Causes:
loss in muscle tone and nephrolithiasis (forming kidney stone)
*It can cause increase in cardiac contractions, and decrease in cardiac rate.
*hypertension

Hypercalcemia in the gi causes *anorexia,
* nausea,
*vomiting, and
*constipation.

Severe Hypercalcemia
*confusion
*stuper

Hypercalcemia:
*think malignancy and parathyroid problem, overproduction
*hyperthyroidism.
*cancer
*renal failure
*immobilization

main things for nurse to watch for:
Vital signs, high bp
muscle weakness Cardiac is huge
are they alert and oriented.
On EKG it will show as
a wide T wave

Treatment for hypercalcemia are:
identify and remove cause
iv fluids with diuretics
HYPOKALEMIA= most serious issue is cardiac.
Hypokalemia can be caused by insufficient intake or its not being reabsorbed via kidneys,
causing a loss of potassium via urine, losing potassium through the body.
or potassium moving out of serum, ECF into the cell.

*alcoholism
*Alkalosis/diabetes/metabolic alkalosis
*anorexia, diarrhea
*excessive laxitives
*cushing syndrome
*diuretics, too much
*prolonged gastric suctioning
*hyperalimentation, too many nutrients via iv feeding
*Excessive steroids


your patient will show these symptoms:
nausea, weakness, fatigue, muscle cramps, breathing slowly
cardiac, respiratory, and neuro issues.
Abdominal distention, vomiting, and paralytic ileus

nurse should worry about
cardiac arrhythmias
are they throwing PVCs
PVCs are preventricular contractions
If you see PVC check potassium levels

for HYPOKALEMIA YOU WILL SEE
apnea
hypotonic bowel sounds
muscle fatigue
For CARDIAC ECG with hypokalemia you will see:
falttened T wave
prolonged PR intervals
Large U waves.

treatment via nurse
GIVE POTASSIUM
Dietary the best
get supplements.
no iv replacement, or injections
if using iv therapy don't infuse more than 10Meq/L per hour and if it goes through peripheral line it burns.

Eat bananas, melons, oranges, apricots, broccli, raisins, dates and green leafy vegetables

HYPERKALEMIA >5
AFFECTS resting membrane potential.
most serious issue CARDIAC
*normally kidney failure. Kidneys not excreting potassium.
could be too many potassium supplements either oral or iv.
*Or the body is unable to excrete the excess potassium from the body via the kidneys.
*burns
*Acidosis causes potassium to shift out of cells.
Anuria, due to kidney failure, renal impairment which prevents them from excreting potassium, so it gets released into ECF. Or trauma and potassium has leaked out of the cell into the intravascular space.
*Hyperkalemia compromises the function of the sodium potassium pump so cardiovascular dysrhythmia can be fatal

symptoms you will see:
*tingling
*abdominal pain
diarrhea, anxiety, irritability, muscle weaknesses, dyspnea
nausea, vomiting

Nurse worry about
cardiovascular system arrhythmia.
high or low worry about arrhythmia.

CARDIAC CHANGES WITH ECG
*tall peaked T wave
*widening QRS complex
*ventricular fibleration
*Cardiac arrest.

nurse will treat with:
diuretics
insullin can attach to it and pull it out of the intravascular space and put back into cell.
less salt. Give calcium chloride gluconate this will help with the heart being affected by the hyperkalemia
;